Amerge and Heart Problems
There are a number of potential side effects of Amerge, and heart problems appear to be among the most serious of these. During clinical studies of Amerge, heart problems, such as a heart attack, changes in heart rhythm, and cardiac arrest, were reported as rare side effects of the medication. However, this risk of heart problems with Amerge was greater in people who had a history of heart disease and in those who had risk factors for heart disease.
An Overview of Amerge and Heart ProblemsAmerge® (naratriptan hydrochloride) is a prescription medication used to treat migraine headaches. It is part of a class of migraine medications known as 5-HT agonists (more commonly referred to as "triptans").
As with any medicine, there are a number of side effects that can occur with Amerge. Heart problems are among the most serious of these side effects. For this reason, people who have a history of heart problems should not take Amerge. Also, healthcare providers should exercise caution when using Amerge to treat people with risk factors for heart problems.
Heart Problems With Amerge -- What's the Risk?It is thought that heart problems occur with Amerge because the medication can cause the blood vessels of the heart (known as coronary arteries) to spasm. This spasm narrows the blood vessels and decreases the amount of oxygen- and nutrient-rich blood that is able to get to the heart muscle.
In clinical studies that looked at both the benefits and risks of Amerge, heart problems were seen in rare cases (less than 1 percent of people taking the medication). However, the risk for heart problems with Amerge was greater in those who had a history of heart disease and those who had risk factors for heart disease. Heart problems were often quite serious and in some cases even resulted in loss of life. Heart problems seen with Amerge included:
- A temporary lack of oxygen to the heart (myocardial ischemia)
- A heart attack (myocardial infarction)
- Changes in heart rhythm (arrhythmia)
- The heart stopping (cardiac arrest).